Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Flagstaff, AZ

August 12, 2005Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 12, 2005, 1:34 PM MST for Yavapai County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 1:34 PM MST (20:34 UTC)
Expired
Aug 12, 2005, 2:00 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 160 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1082 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1082 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 122034
SVRFGZ
AZC025-122100-
/O.NEW.KFGZ.SV.W.0063.050812T2034Z-050812T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
134 PM MST FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 200 PM MST

* AT 126 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF MILEPOST 105 ON SR 71...OR
  ABOUT 22 MILES NORTHWEST OF WICKENBURG...AND MOVING SOUTH AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 105 ON SR 71 BY 200 PM MST

LAT...LON 3431 11288 3435 11309 3414 11312 3411 11287

$$

GFH
1 follow-up statement
000 
WWUS55 KFGZ 122059
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
159 PM MST FRI AUG 12 2005

AZC025-122109-
/O.EXP.KFGZ.SV.W.0063.000000T0000Z-050812T2100Z/
YAVAPAI AZ-
159 PM MST FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YAVAPAI COUNTY
EXPIRES AT 200 PM MST...

LAT...LON 3431 11288 3435 11309 3414 11312 3411 11287

$$

GFH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:30 AM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 12, 9:30 AM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 12 2005

.SYNOPSIS...AMPLE MOISTURE WILL REMAIN OVER THE DESERT SOUTHWEST
THROUGH THE WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING EACH
DAY ACROSS NORTHERN ARIZONA. SOME STORMS WILL PRODUCE HEAVY RAINFALL
AMOUNTS.

&&

.DISCUSSION...WEAK NORTHERLY FLOW AND SLIGHT DRYING NOTED IN THE MID
TO LOWER LEVELS ON THE 12Z FGZ SOUNDING. HOWEVER...AIR MASS REMAINS
UNSTABLE WITH LOW LIS...WEAK INERTIAL INSTABILITY AND DIVERGENCE
ALOFT OVER THE CWA. EXPECTING THE MOST INTENSE ACTIVITY WILL BEGIN
OVER THE RIM AND WHITE MTNS WITH THE STORMS MOVING SOUTH INTO N GILA
AND YAVAPAI COUNTIES DURING THE AFTERNOON. SOME WITH HEAVY RAIN
AMOUNTS WILL PRODUCE URBAN AND SMALL STREAM FLOODING ISSUES. LOOKING
AT A SIMILAR SCENARIO TOMORROW WITH THE SOUTHERN HALF OF THE CWA
SEEING THE MOST ACTIVITY.

MODELS REMAIN CONSISTENT IN WEAKENING THE HIGH PRESSURE SYSTEM OVER
THE DESERT SW THIS WEEKEND WITH GENERAL TROFINESS DEVELOPING ACROSS
THE WESTERN U.S. NEXT WEEK. A DRIER WESTERLY FLOW STILL ANTICIPATED
WITH WITH A GRADUAL DRYING OF THE AIR MASS ACROSS THE CWA. DF

&&

.AVIATION...FOR 18Z PACKAGE...TAFS AND TWEBS ADEQUATELY DEPICT
CURRENT AND EXPECTED WEATHER. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 12, 9:35 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST FRI AUG 12 2005

AZZ004>018-037>040-130700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
935 AM MST FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE ATMOSPHERE OVER THE REGION WILL REMAIN MOIST AND UNSTABLE AGAIN
TODAY. LOOK FOR THUNDERSTORMS TO DEVELOP BY NOON AND CONTINUE WELL
INTO THE EVENING. THE MOST INTENSE ACTIVITY IS EXPECTED TO DEVELOP
OVER THE MOGOLLON RIM AND WHITE MOUNTAINS. THESE STORMS WILL MOVE
SOUTH INTO NORTHERN GILA AND YAVAPAI COUNTIES DURING THE AFTERNOON.
SOME OF THE STORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL AMOUNTS.
THE POTENTIAL FOR FLASH FLOODING WILL EXIST WITH TODAYS STORMS...
ESPECIALLY IN LOCATIONS THAT RECEIVED SIGNIFICANT RAINS OVER THE
LAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOOK FOR SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY. HOWEVER...A
DRIER WESTERLY FLOW IS EXPECTED TO AFFECT THE AREA EARLY NEXT
WEEK...LEADING TO AN OVERALL DECREASE IN THE DAILY THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:47 PM MSTSevere Thunderstorm WarningFGZYavapai22 min
Aug 12, 1:50 PM MSTFlash Flood WarningFGZYavapai115 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.